|Suffering Anxiety after 3 years of HIV Treatment
May 18, 2013
Dear Dr. Fawcett:
I was diagnosed HIV positive in 2009 and started taking medications on March 2010. I joined a clinical trial and have been using either Stribild or Atripla for the last 3 years (after reviewing the literature and verifying my lab reports I believe I'm using Stribild). Since fall 2012, I started experiencing anxiety attacks at random and for no specific reasons. I have told my HIV specialist about this issue but she has been reluctant to do anything to treat it. She has not recommended seeing another specialist, nor has she prescribed me any meds. In my last visit I reminded her about this issue and she commented that some people who suffer panic attacks sometimes are prescribed drugs to help them calm down, but once again she did not refer me to a specialist neither gave me any additional prescriptions.
How do you recommend I should deal with my anxiety? Should I go directly to a psychiatrist or should I once again approach my HIV specialist on this issue?
| Response from Dr. Fawcett
Thanks for writing. Anxiety can be caused by a variety of factors which are often difficult to determine. Stribild thus far has fewer documented psychiatric side effects than Atripla, although they can occur. I suggest you speak wth your provider and ask for a referral to a psychiatrist. Such a specialist will be able to better assess possible causes and treatments for your anxiety.
Be cautious about benzodiazepines, which are highly addictive and meant for short-term, acute use. There are some non-mood-altering medications for anxiety, but overall I have seen better results with behavioral treatments.
In any case, don't let the situation continue without getting a referral for assessment and treatment.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.